Jump to content

Sleep interruption with Trileptal and Abilify


Recommended Posts

Hi, 

I have been on Trileptal at 375mg for several years. Generally, it helps me settle down at night and get to sleep. My experience has been that if I increase to above 375mg, My sleep is interrupted periodically throughout the night -- I just get very restless. I also end up getting too dizzy during the day. However, at 375mg, it doesn't quite do enough for my anxiety and depression. 

At one point, I tired Oxtellar. It was like a different medication and really helped a lot more with anxiety and depression. But at 450mg it caused tremors, and at 300mg it made me too spacey. I tried also at 150mg and still felt too spacey. I've always wondered whether _starting_ at 150mg would make me less spacey. My doctor thinks it's possible but not highly likely. I've also been unenthusiastic about trying this because switching back and forth between Trileptal and Oxtellar upset my balance and it took a number of days to get back to normal.

In the past few weeks I added abilify at 1 mg to help with flashbacks. I am finding that it it helps to some degree with anxiety and depression as well. However, it is also causing my sleep to be interrupted in way that feels similar to what happens when I take more than 375 mg of Trileptal.

It has been suggested that I try taking Mirtazipine to help with the sleep and potentially also for the depression and anxiety depending on whether it has that effect for me at 15mg or lower. I am hesitating with this quite a bit because the idea of being on three medications is a bit scary to me. (Of course, there is also the possibility that the mirtazipine works well enough for me eliminate the Trileptal.)

I am considering two alternatives to introducing Mirtzazipine: 

1) Decreasing the Trileptal: perhaps the combined effect of the Trileptal and the Abilify is similar to a higher dose of Trileptal alone (I'll leave it to the biochemistry geeks here to tell me if that's remotely plausible), and this might be a case of "less is more"; 

2) Switching from Trileptal to Oxtellar: perhaps the trileptal's sleep effect is wearing off a few hours after I take it, in which case the ER version might be a better option, keeping in mind that it might again make me spacey.

Having not gotten enough sleep last night and being a bit frustrated that Abilify is so _almost_ a good solution, I am not sure what to do. Any suggestions would be helpful. 

Many thanks!
--YAF

 

 

 

Link to comment
Share on other sites

A couple of points:

1. Abilify and Trileptal are nothing alike. Trileptal is an anticonvulsant and Abilify is an AAP. They have different mechanisms of action.

2. Insomnia is a well-known side effect of Abilify.

 

You are on a sub-therapeutic dose of Trileptal and probably a sub-therapeutic dose of Abilify also. Why are you on such low doses? Abilify's insomnia is a tough nut to crack, but most of the side effects of Trileptal go away in a month or so even at higher doses. So, for example, you might feel dizzy at a higher  dose, but that dizziness will go away as your body adjusts to the med.

I take 800 mg of Tegretol (older, more potent, brother of Trileptal). My therapeutic dose was determined through a blood test. At first I was dizzy, felt drunk, and was tired. But that all went away. Now I don't even feel any side effects.

The minimum therapeutic dose of Remeron for depression and anxiety is 15 mg. If you go any lower, it's just an antihistamine.

  • Like 1
Link to comment
Share on other sites

23 minutes ago, jt07 said:

You are on a sub-therapeutic dose of Trileptal and probably a sub-therapeutic dose of Abilify also. Why are you on such low doses?

 

I am very sensitive to medications. I know it's hard to believe, but 375mg of trileptal is quite effective as far as it goes. 

As for abilify, for the the purpose I am using it, it is effective, and in this I am not alone: I have seen many reports from people taking it at this dose who find it helpful.

And I have heard of people taking Mirtazipine at 7.5 mg as a sleep medication. Since I am sensitive to meds, I would want to start low (yes, I know it's more sedating at lower doses) just to see how I tolerate it, with the goal of going up to 15mg as quickly and as tolerably as possible.

I am aware that side effects with medications often go away over time, and I am not sure that this is any more so with Trileptal than others. For example the abilify was initially too activating during the day, but that side effect over time has reduced. Also when I started it made me pretty spacey for a few hours each day but now I don't seem to notice it so much. On the other hand, at my doctor's behest, I stayed on Lithium for a month and the sedation and irritability just never went away. It just became intolerable.

My personal experience is that side effects that haven't gone away after two weeks tend to not go away. 

Still, it's a good point: perhaps I should try to be at least as patient with changing from Trileptal to Oxtellar as I have been with abilify -- I honestly am not sure that I waited a full two weeks when I tried it before.

Many thanks for your comments. 
--YAF

 

 

Edited by YogaAbbaFriend
Link to comment
Share on other sites

I would get a blood test to determine the effective Trileptal dose before I would change to Oxtellar. As far as Abilify goes, I've been on Abilify for 5 years and the insomnia side effect has not gone away. It has lessened but not gone away. It's really a side effect and not a start up effect. Dizziness and tiredness from anticonvulsants tend to be start-up effects and not long-term side effects though some people experience tiredness long term.

My doctor's mantra for people who are sensitive to meds is to "start low and go slow." That doesn't mean taking sub-therapeutic doses. By taking sub-therapeutic doses you are dealing with side effects without the full benefit of the med.

Edited by jt07
Link to comment
Share on other sites

  • 2 weeks later...

I currently take Oxtellar and find that I really like it. Have been on it now for quite some time. In general I really like oxcarbazepine but my issue with the immediate release formulation was that taking it twice a day would cause a major dip in blood levels from about 2PM until 6 or 7 when I would take my next dose. I went from 300mg twice a day to 300mg three times a day, which fixed that issue, but I was having an issue remembering to take my noon dose and then I would just end up feeling really jittery and just all-around shitty in the afternoon. Oxtellar fixed that.

You are correct that the immediate release oxcarbazepine does have a half-life of like 3 hours and its metabolite (which I will simply call MHD) has a half-life of around 6-9 hours depending on the person. Extremely short-acting. The Oxtellar formulation addresses this half-life problem and makes oxcarbazepine a much more therapeutic medication not just for seizures but for mood stabilization as well. However, I don't see the extended release at such low a dose helping all that much with sleep. In my experience, oxcarbazepine never negatively affected my sleep. It only really helped that by just getting my mood stable. Sleep fell right in line after that.

Abilify can definitely cause some serious insomnia, so make sure you take it in the morning. It can be quite stimulating for many people.

Tagging on what @jt07 said, Trileptal and Abilify are nothing alike. Trileptal reduces the electrical activity in the brain whereas Abilify binds directly to neurotransmitter receptors and activates or deactivates them (agonizes or antagonizes). However, a few studies have now shown that oxcarbazepine does in fact increase serotonin and dopamine levels in the brain which would mean it could potentially affect your response to Abilify. For example, Abilift is a partial agonist at 5HT2C (one of the serotonin receptors). It activates it when serotonin levels are low, and blocks it when levels are high. If you take an antidepressant like an SSRI, this perpetually increases your serotonin levels and would alter the affect that Abilify has on that receptor. In fact Abilify's effect on this receptor specifically is why it is speculated that those taking Abilify with an antidepressant gain weight and those who take Abilify alone are much less likely to gain weight at all. In fact, this was a point of contention when they took Abilify back to clinical trials for its indication as an add-on to an antidepressant for depression. They couldn't figure out why in the original trials for bipolar disorder and schizophrenia there was so much less weight gain than in the trials for depression. This interaction is the best answer they have at the moment.

Link to comment
Share on other sites

  • 1 month later...

 I had a similar problem with Trileptal. The med was causing restlessness, almost to the point of agitation. I was on 750mg for about 9 weeks. My doctor added propanolol to counter the restlessness. It wasn't working completely, finally I said fuck it.  750mg of Trileptal is a large enough to dose and 9 weeks is enough time for side effects. So I switched to Lithium.

Link to comment
Share on other sites

 Share

×
×
  • Create New...